Nebraska, 2005

Flash Flood in Nebraska, June 21, 2005

June 21, 2005 · NWS OAX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 20, 7:25 PM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Jun 20, 7:25 PM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
825 PM CDT MON JUN 20 2005

.DISCUSSION...
SENT A MID EVENING ZONE UPDATE FOR ONGOING CONVECTION IN NORTHERN
NEBRASKA...AND POTENTIAL FOR CONVECTION CLIPPING FAR SOUTHWESTERN
IOWA COUNTIES AS OUTFLOW BOUNDARY CONTINUES TO MOVE THROUGH SOUTHERN
IOWA. MAY HAVE TO UPDATE LATER IN THE EVENING TO CLEAN THAT UP...AND
DIDNT MAKE ANY OTHER CHANGES AT THIS TIME. THE STORMS IN OUR CWFA
HAVE TRIED TO GET GOING AS THEYVE BACKBUILT TOWARD THE INSTABILITY
AND DEEPER MOISTURE CONVERGENCE AXIS...BUT SEEM TO BE HOLDING BELOW
SEVERE LIMITS THUS FAR. THE STORM IN EXTREME SOUTHEAST SOUTH DAKOTA
CAN ONLY BE DESCRIBED AS AN INCREDIBLY STRONG STORM WITH ALMOST 200
KNOTS OF STORM TOP DIVERGENCE NOTED ON LATEST HIGH ELEVATION SLICES.
ITS STORMTRACK WOULD KEEP IT OUT OF OUR CWFA FOR THE TIME BEING.

DEWALD

&&

.PREV DISCUSSION...

200 PM CDT MON JUN 20 2005

PRECIP CHANCES NEXT COUPLE OF DAYS AND AT THE END OF THE WEEK ARE
THE MAIN FORECAST CONCERNS.

OVERALL WEATHER PATTERN WILL BE CHARACTERIZED BY LONG WAVE RIDGE
EARLY AND LATE IN THE 7-DAY FORECAST PERIOD...WITH A MINOR WEAKNESS
IN THE RIDGE LATE THIS WEEK.  THUS AM LOOKING FOR WARM AND MAINLY
DRY CONDITIONS SANDWICHED AROUND SOMEWHAT COOLER PERIOD FRIDAY AND
SATURDAY WHEN RAIN CHANCES ARE INCREASED.

FIRST OF ALL...CONVECTION HAS CONTINUED OVER SOUTH DAKOTA AND
MINNESOTA ON PERIPHERY OF MID LEVEL CAP.  OUTFLOW FROM THIS
CONVECTION WAS DRIFTING SOUTH INTO SOUTHERN SOUTH DAKOTA...AND MAY
PROVIDE FOCUS FOR CONVECTION LATER.  CANT SEE THIS BOUNDARY GETTING
TOO FAR SOUTH INTO THE CWA OVERNIGHT.  LOW AND MID LEVEL CAP WILL
STILL BE IN PLACE TONIGHT...BUT COULD SEE ELEVATED STORMS FIRE
ABOVE THE CAP ESPECIALLY AFTER MIDNIGHT.  LATEST FORECAST HAS THIS
COVERED...AND IS SUPPORTED BY LATEST NAM/GFS FORECASTS...SO NO NEED
TO CHANGE TOO MUCH.  WILL ALSO MAINTAIN SLIGHT CHANCE FOR THIS
ACTIVITY TO LINGER INTO TUESDAY MORNING.

SAME SCENARIO IS POSSIBLE TUESDAY NIGHT INTO WEDNESDAY MORNING AS
SUGGESTED BY NAM/GFS...FOCUSING ON MID LEVEL VORT MAX ROUNDING TOP
OF RIDGE AND DROPPING SOUTHEAST INTO THE CWA.  HOWEVER UPPER RIDGE
SHOULD BE EVEN STRONGER TUESDAY NIGHT AND WEDNESDAY...SO HAVE KEPT
POPS OUT OF THE FORECAST FOR NOW.  SAME GOES FOR THURSDAY.  TUESDAY
THROUGH THURSDAY SHOULD BE THE WARMEST DAYS THUS FAR WITH 850 TEMPS
CLIMBING WELL INTO THE MID 20S...SUPPORTING SURFACE TEMPS IN THE LOW
TO MID 90S.

CONSENSUS IN LONGER TERM MODELS SHOWS A FLATTENING OF THE RIDGE
ACROSS THE NORTHERN AND CENTRAL PLAINS FRIDAY INTO SATURDAY...
ALLOWING MID LEVEL WAVES TO AFFECT AT LEAST THE NORTHERN CWA.  COOL
FRONT IS ALSO PROGGED BY ENSEMBLE CONSENSUS TO ROLL INTO THE AREA
FRIDAY NIGHT OR SATURDAY.  WITH ERODING CAP AT THIS TIME AND JUICY
AIR ALREADY IN PLACE...CANT SEE WHY STORMS WONT FIRE AS THE FRONT
DROPS SOUTH.  QUESTION WILL BE HOW FAR AND HOW FAST THE BOUNDARY
INVADES THE CWA.  AM THINKING FRONT WONT MAKE IT THROUGH THE CWA
BEFORE LIFTING BACK NORTH SATURDAY NIGHT.  ALSO...THIS PATTERN WILL
LIKELY OFFER A HEAVY RAIN THREAT NORTH OF THE FRONT IN MEAN UPPER
RIDGE REGIME.  HAVE KEPT TEMPERATURES IN THE 80S NORTH OF THE FRONT
FRIDAY AND SATURDAY...WITH CONTINUED HOT 90S SOUTH.

WARMER TEMPS ARE SLATED FOR SUNDAY AND MONDAY AS SURFACE BOUNDARY
LIFTS NORTH OF THE CWA AS RIDGE EXPANDS OVER THE REGION.  MODELS
SUGGEST RIDGE AXIS WILL BE A LITTLE FARTHER EAST THAN CURRENT
PATTERN...SO WILL HAVE TO WATCH FOR WAVES WANDERING THROUGH
SOUTHWESTERLY FLOW ALOFT ON BACK SIDE OF RIDGE FOR RAIN CHANCES
THEN.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

DERGAN
Hazardous weather outlook, Jun 21, 1:59 AM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
259 AM CDT TUE JUN 21 2005

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-211030-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
HARRISON IA-KNOX-MADISON-MONONA IA-PIERCE-PLATTE-POTTAWATTAMIE IA-
SARPY-SAUNDERS-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
259 AM CDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND TUESDAY

THUNDERSTORMS WILL BE WIDESPREAD OVER NORTHEAST AND EAST CENTRAL
NEBRASKA...AS WELL AS WEST CENTRAL IOWA DURING THE EARLY MORNING
HOURS.  THE PRIMARY HAZARD WITH THESE STORMS WILL BE VERY HEAVY
RAIN AND FLASH FLOODING...ESPECIALLY FROM NORFOLK TO THE ALBION AND
NELIGH AREAS.  SOME STORMS MAY LINGER THROUGH THE MORNING HOURS
TUESDAY...ALTHOUGH A WEAKENING TREND IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE THURSDAY NIGHT THROUGH
SATURDAY AS A NEW COLD FRONT MOVES INTO THE REGION. LATER OUTLOOKS
WILL ADDRESS THE STRENGTH AND COVERAGE OF THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR TUESDAY.

IAZ079-080-090-091-NEZ065>068-078-088>093-211030-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD-
259 AM CDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

A FEW THUNDERSTORMS WILL DRIFT TOWARDS INTERSTATE 80 BY SUNRISE.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TUESDAY.

DDN

In the hours before

Local storm report, Jun 20, 11:18 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1218 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     FLASH FLOOD      5 S BLOOMFIELD          42.53N 97.65W
06/21/2005                   KNOX               NE   LAW ENFORCEMENT

            WATER OVER THE ROAD.

&&

TL
Local storm report, Jun 20, 11:41 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1241 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     TSTM WND DMG     PIERCE                  42.20N 97.53W
06/21/2005                   PIERCE             NE   LAW ENFORCEMENT

            TREES BLOWN DOWN ONTO ROADWAY.

&&

DEWALD
Local storm report, Jun 20, 11:54 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1254 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             1 E TILDEN              42.04N 97.81W
06/21/2005  0.75 INCH        MADISON            NE   TRAINED SPOTTER

&&

DEWALD
Local storm report, Jun 21, 12:03 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
103 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             MEADOW GROVE            42.03N 97.74W
06/21/2005  1.25 INCH        MADISON            NE   TRAINED SPOTTER

&&

DEWALD
Local storm report, Jun 21, 1:16 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
216 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND GST     ALBION                  41.69N 98.00W
06/21/2005  58 MPH           BOONE              NE   AWOS

            MEASURED WIND GUST AT THE ALBION AWOS SITE.

0210 AM     TSTM WND DMG     NEWMAN GROVE            41.75N 97.78W
06/21/2005                   MADISON            NE   LAW ENFORCEMENT

            LARGE TREE LIMBS BLOWN ONTO PORCH. SOME DAMAGE TO THE
            PORCH.

&&

DEWALD
Local storm report, Jun 21, 1:48 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
248 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             7 E COLERIDGE           42.51N 97.06W
06/20/2005  0.88 INCH        CEDAR              NE   PUBLIC

            VERY STRONG WINDS ALSO REPORTED. SMALL TREE BRANCHES
            BEING BLOWN DOWN.

0930 PM     HAIL             4 N LAUREL              42.49N 97.09W
06/20/2005  1.25 INCH        CEDAR              NE   LAW ENFORCEMENT

0930 PM     TSTM WND GST     4 N LAUREL              42.49N 97.09W
06/20/2005  70 MPH           CEDAR              NE   LAW ENFORCEMENT

0939 PM     HAIL             8 WNW ST. HELENA        42.85N 97.39W
06/20/2005  0.75 INCH        CEDAR              NE   PUBLIC

0947 PM     HAIL             LAUREL                  42.43N 97.09W
06/20/2005  1.75 INCH        CEDAR              NE   FIRE DEPT/RESCUE

0955 PM     HAIL             2 NW CROFTON            42.75N 97.53W
06/20/2005  1.00 INCH        KNOX               NE   TRAINED SPOTTER

            HAILED FOR 5 MINUTES.

1008 PM     HAIL             COLERIDGE               42.51N 97.20W
06/20/2005  0.88 INCH        CEDAR              NE   LAW ENFORCEMENT

1019 PM     HAIL             4 N CARROLL             42.33N 97.19W
06/20/2005  0.75 INCH        WAYNE              NE   LAW ENFORCEMENT

1030 PM     HAIL             6 N CROFTON             42.82N 97.50W
06/20/2005  0.88 INCH        KNOX               NE   EMERGENCY MNGR

1038 PM     HAIL             2 N CARROLL             42.31N 97.19W
06/20/2005  0.75 INCH        WAYNE              NE   LAW ENFORCEMENT

1045 PM     HAIL             CROFTON                 42.73N 97.50W
06/20/2005  0.88 INCH        KNOX               NE   EMERGENCY MNGR

1058 PM     HAIL             BLOOMFIELD              42.60N 97.65W
06/20/2005  0.75 INCH        KNOX               NE   LAW ENFORCEMENT

1120 PM     FLASH FLOOD      3 S COLERIDGE           42.46N 97.20W
06/20/2005                   CEDAR              NE   LAW ENFORCEMENT

            WATER OVER THE ROAD.

1120 PM     TSTM WND GST     OSMOND                  42.36N 97.60W
06/20/2005  60 MPH           PIERCE             NE   LAW ENFORCEMENT

            OFFICER REPORTED A SEVERE GUST OF WIND WITH NEAR ZERO
            VISIBILITY DUE TO BLOWING DUST.

1120 PM     FLASH FLOOD      1 E BELDEN              42.41N 97.19W
06/20/2005                   CEDAR              NE   LAW ENFORCEMENT

            WATER AND MUD COVERING ROAD.

1135 PM     TSTM WND GST     OSMOND                  42.36N 97.60W
06/20/2005  70 MPH           PIERCE             NE   LAW ENFORCEMENT

            ESTIMATED BY SHERIFF DEPUTY.

1200 AM     TSTM WND DMG     2 S CREIGHTON           42.44N 97.91W
06/21/2005                   KNOX               NE   LAW ENFORCEMENT

            LARGE TREES BLOWN DOWN AND WERE LYING ACROSS THE ROAD.

1212 AM     FLASH FLOOD      5 S BLOOMFIELD          42.53N 97.65W
06/21/2005                   KNOX               NE   LAW ENFORCEMENT

            WATER OVER THE ROAD.

1218 AM     TSTM WND DMG     PIERCE                  42.20N 97.53W
06/21/2005                   PIERCE             NE   LAW ENFORCEMENT

            TREES BLOWN DOWN ONTO ROADWAY.

1245 AM     HAIL             1 E TILDEN              42.04N 97.81W
06/21/2005  0.75 INCH        MADISON            NE   TRAINED SPOTTER

0100 AM     HAIL             MEADOW GROVE            42.03N 97.74W
06/21/2005  1.25 INCH        MADISON            NE   TRAINED SPOTTER

0150 AM     TSTM WND GST     ALBION                  41.69N 98.00W
06/21/2005  58 MPH           BOONE              NE   AWOS

            MEASURED WIND GUST AT THE ALBION AWOS SITE.

0210 AM     TSTM WND DMG     NEWMAN GROVE            41.75N 97.78W
06/21/2005                   MADISON            NE   LAW ENFORCEMENT

            LARGE TREE LIMBS BLOWN ONTO PORCH. SOME DAMAGE TO THE
            PORCH.

&&

DEWALD

The radar

The Omaha radar (KOAX), 134 km away, was scanning. The volume nearest the first event began at 08:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
June 21, 2:00 AM CST to 4:00 AM CST
Where
Madison County, 10 mi SSE of Tilden
Reported by
GENERAL PUBLIC
Coordinates
41.917, -97.767

Rainfall of 3 inches in a few hours flooded several county roads south of Tilden. Doppler radar estimated that a small area in western Madison county, in the Battle Creek drainage basin, could have received up to 10 inches of rain from these storms.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457002.